Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 167, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2004, 11:36 PM CDT for Polk County, Warren County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 11:36 PM CDT (04:36 UTC)
- Expired
- May 23, 2004, 12:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 11:50 PM CDT | TSTM WND GST 65 | 2 N Cumming, IA | |
| May 23, 12:01 AM CDT | TORNADO | 1 Ene Spring Hill, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
| May 22, 10:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
689
WUUS53 KDMX 230436
SVRDMX
IAC153-181-230530-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POLK COUNTY IN CENTRAL IOWA
THIS INCLUDES THE CITY OF DES MOINES
WARREN COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 1230 AM CDT
* AT 1131 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 17 MILES WEST OF CUMMING TO 14
MILES WEST OF NEW VIRGINIA...OR FROM 24 MILES WEST OF DES MOINES TO
33 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR NEW VIRGINIA AROUND 1145 PM...
NEAR DES MOINES AROUND 1150 PM...
NEAR INDIANOLA AROUND 1155 PM...
NEAR JOHNSTON AROUND 1155 PM...
NEAR SAYLORVILLE AROUND MIDNIGHT...
NEAR ANKENY AROUND 1205 AM AND
NEAR BONDURANT AROUND 1210 AM.
DESTRUCTIVE WINDS OF 80 TO 100 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY MORNING FOR
IOWA.
LAT...LON 4186 9380 4150 9377 4133 9378 4117 9379
4118 9335 4136 9334 4185 9337
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, May 22, 2:09 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT SAT MAY 22 2004 .DISCUSSION... MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST. STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING. SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED. CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS LIKELY WITH LOCALLY HEAVIER POSSIBLE. LOW TRACKS ACROSS CNTRL IA SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES. ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY. ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF INTERSTATE 80. && DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT SAT MAY 22 2004 IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK- POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO GRINNELL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AND MONDAY. IAZ023-033>035-044>047-057>059-231100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE- POCAHONTAS-SAC-WEBSTER- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON... TO PERRY...TO POCAHONTAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT. IAZ073>075-084>086-092>097-231100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR- WAPELLO-WARREN-WAYNE- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO FAVORABLE FOR STRONG TORNADOES. EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY. IAZ070>072-081>083-231100- ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS EVENING THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.
In the hours before
Local storm report, May 22, 11:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1108 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST GREENFIELD 41.31N 94.46W
05/22/2004 65 MPH ADAIR IA EMERGENCY MNGR
REPORTED BY EMERGENCY MANAGEMENT.
&&
SSLocal storm report, May 22, 11:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 1 S ANITA 41.43N 94.77W
05/22/2004 CASS IA EMERGENCY MNGR
DAMAGE REPORTED SOUTH OF ANITA. GRAIN BIN BLOWN APART.
DOWNED TREES AND POWER LINE DOWNED THROUGHOUT THE COUNTY.
REPORTED BY EMERGENCY MANAGEMENT.
&&
SSLocal storm report, May 22, 11:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 PM FLASH FLOOD WATERLOO 42.49N 92.35W
05/22/2004 BLACK HAWK IA EMERGENCY MNGR
EXTENSIVE STREET FLOODING AT LEAST CURB HIGH...DEEPER IN
SOME LOCATIONS.
&&
GRAMSLocal storm report, May 22, 11:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1057 PM HAIL 5 SW ANITA 41.39N 94.83W
05/22/2004 1.00 INCH CASS IA EMERGENCY MNGR
&&
GRAMSLocal storm report, May 22, 11:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1130 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HEAVY RAIN EVANSDALE 42.46N 92.28W
05/22/2004 3.25 INCH BLACK HAWK IA TRAINED SPOTTER
3.25 INCHES OF RAIN SINCE 10 PM.
&&
SSLocal storm report, May 22, 11:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST GREENFIELD 41.31N 94.46W
05/22/2004 60 MPH ADAIR IA EMERGENCY MNGR
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:00 PM CDT | Tornado Warning | DMX | Adair | 30 min |
| May 22, 7:01 PM CDT | Tornado Warning | DMX | Adair | 29 min |
| May 22, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| May 22, 7:06 PM CDT | Tornado Warning | DMX | Polk, Story | 54 min |
| May 22, 7:10 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 50 min |
| May 22, 7:13 PM CDT | Flash Flood Warning | DMX | Boone, Story | 92 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Audubon | 31 min |
| May 22, 7:14 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 46 min |
| May 22, 7:23 PM CDT | Tornado Warning | DMX | Madison | 37 min |
| May 22, 7:31 PM CDT | Tornado Warning | DMX | Guthrie | 44 min |
| May 22, 7:49 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 56 min |
| May 22, 7:51 PM CDT | Tornado Warning | DMX | Dallas | 39 min |
| May 22, 7:57 PM CDT | Tornado Warning | DMX | Story | 33 min |
| May 22, 8:18 PM CDT | Tornado Warning | DMX | Polk | 57 min |
| May 22, 8:21 PM CDT | Flash Flood Warning | DMX | Audubon, Boone, Carroll, Dallas, Greene, Guthrie and 4 more | 16 hr |
| May 22, 8:29 PM CDT | Tornado Warning | DMX | Dallas | 16 min |
| May 22, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 44 min |
| May 22, 8:41 PM CDT | Tornado Warning | DMX | Tama | 49 min |
| May 22, 8:43 PM CDT | Tornado Warning | DMX | Marshall | 47 min |
| May 22, 9:09 PM CDT | Tornado Warning | DMX | Polk, Story | 36 min |
| May 22, 9:14 PM CDT | Tornado Warning | DMX | Dallas | 31 min |
| May 22, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 44 min |
| May 22, 9:27 PM CDT | Tornado Warning | DMX | Marshall, Tama | 63 min |
| May 22, 9:31 PM CDT | Flash Flood Warning | DMX | Tama | 15 hr |
| May 22, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 45 min |
| May 22, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 22, 10:22 PM CDT | Flash Flood Warning | DMX | Black Hawk | 16 hr |
| May 22, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 52 min |
| May 22, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 36 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 22, 10:48 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 57 min |
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 50 min |
| May 22, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Ringgold, Union | 51 min |
| May 22, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 55 min |
| May 22, 11:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 44 min |
| May 22, 11:54 PM CDT | Tornado Warning | DMX | Warren | 36 min |
| May 23, 12:07 AM CDT | Tornado Warning | DMX | Jasper, Marion | 53 min |
| May 23, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Lucas | 23 min |
| May 23, 12:35 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.